Public Health Alert - Fentanyl
The Chief Public Health Officer is alerting Islanders of the presence of a highly potent opioid, fentanyl, in the province of Prince Edward Island.
Charlottetown Police Services has confirmed the presence of fentanyl in cocaine seized in Prince Edward Island. Fentanyl is a powerful opioid that is 50-100 times stronger than morphine and has caused accidental overdoses and death in individuals who consume street drugs. The Department of Justice and Public Safety is working with police to reduce illegal drugs in the province.
“We want Islanders to understand the serious risks they are taking when they choose to use street drugs,” said Chief Public Health Officer Dr. Heather Morrison. “We are asking anyone who is going to consume street drugs – not only opioids, but any drug in pill or powdered form – to take steps to reduce the risks, including carrying naloxone and informing others who may use drugs that naloxone is available.”
How can I reduce my risk of overdose?
- Don't use alone
- know your tolerance (that is, how much you can take)
- have a Naloxone kit with you, and know how to use it
- start with a small amount to check the strength
- do not take opioids with alcohol or other drugs (unless prescribed by your doctor)
Where is Naloxone available?
Naloxone is a life-saving medication that can temporarily reverse an opioid overdose situation. Naloxone kits are available free of charge to people who are at high risk of opioid-related overdoses, as well as their family and friends, at the following locations:
- Needle Exchange Programs across PEI
- Provincial Addictions Treatment Facility
- Queen Street Recovery Clinic
- Montague/Souris Community Mental Health and Addictions
- Provincial Corrections Center
Hospitals, emergency departments, provincial correctional facilities, opioid replacement clinics, EMS and police are all equipped with Naloxone.
Anyone can purchase a Naloxone kit without a prescription (cost is approximately $50) at most PEI pharmacies.
What should you do if you suspect an overdose?
- Call 911 right away if you suspect an overdose. The sooner you call the better the chance of recovery.
- An overdose might look different from one person to the next. But there are a few things you can look for if you suspect someone may have overdosed on an opioid like fentanyl. This includes slow, shallow breathing or no breathing and severe sleepiness or the person is not responsive.
- The new Canadian Good Samaritan law protects people from being charged for simple drug possession. Call 911 to save the life of someone who overdoses.
- Call 911 even if naloxone is used because it may not be enough to counteract the drugs in your system; it only lasts for 20 minutes, and it may result in the person going into withdrawal, which is better managed by professionals.
Is there help for someone who wants to quit?
Many resources are available to Islander suffering with addiction. If you need assistance, call 1-888-299-8399 (toll-free), visit Addiction Services or speak with your health-care provider.
Mental Health and addiction services are available throughout the province. Services continue to be enhanced and expanded as part of PEI’s Mental Health and Addiction Strategy.
Where can I get more information?
The Departments of Health & Wellness, Justice and Public Safety, Health PEI, Island EMS and local Police Services are actively monitoring the situation and working closely together on the Prince Edward Island Action Plan for Preventing Opioid-Related Overdoses and Deaths.
Health and Wellness
Phone: (902) 368-5610